Psoriasis and the covid vaccine.

Posted by missagnes @missagnes, Nov 19, 2021

Two weeks after receiving the second Moderna vaccine shot in February, I developed psoriasis. It is everywhere on my body, including the scalp. It appears to be plaque psoriasis. I have received light treatment over the past three months but the condition has only worsened. I have never had skin problems in my life, and I'm in my early 80s. Could the condition be vaccine related? Should I get the booster shot? What about impact on immune system with the booster?

Interested in more discussions like this? Go to the Autoimmune Diseases group.

@missagnes Welcome to Connect. I certainly hope we’ll be able to help. You say that this plaque psoriasis developed just after having a Moderna vaccination. Did you doctor diagnose the psoriasis and is light therapy the only treatment you’ve received?
Psoriasis is an autoimmune disease so stress (we’ve had plenty with Covid) and genetics can play a role. Are there or were there other autoimmune diseases in your family?
What does your doctor recommend about the booster? He/she is the best one to advise you. Please let me know what your doctor advises!

REPLY
@becsbuddy

@missagnes Welcome to Connect. I certainly hope we’ll be able to help. You say that this plaque psoriasis developed just after having a Moderna vaccination. Did you doctor diagnose the psoriasis and is light therapy the only treatment you’ve received?
Psoriasis is an autoimmune disease so stress (we’ve had plenty with Covid) and genetics can play a role. Are there or were there other autoimmune diseases in your family?
What does your doctor recommend about the booster? He/she is the best one to advise you. Please let me know what your doctor advises!

Jump to this post

Thank you for your response. My mother had psoriasis as a young woman. No others immune diseases I am aware of. My doctor diagnosed the condition. In addition to the light therapy, he ordered laser therapy for my scalp, Scalp was reddened so am seeking less intense application. I'm using prescribed oils, lotions and ointments on body. He prescribed the pill Otezla which I could not tolerate. I am waiting to see whether insurance will cover Biologics injections. On the matter of the booster, he is noncommittal. He said he understood my hesitancy to get the booster. Nothing more.

REPLY

@missagnes it certainly sounds like you have found a good doctor and are getting treatment. I’m very happy that everything has worked out. If the Oct or is non-committal, then it’s probably OK to get the booster, but, really, the choice is yours. I’m immunocompromised and i have had the booster with no problems. I’m just so pleased that you had the vaccine and helping the world reach “herd immunity!”
Will you let me know how your treatment goes?

REPLY

Hi
I have had mysterious skin ailments for years, mostly on my face now . After first moderna shot my face broke out in hundreds of pApules.
I put a new med on my face. A tube of tetracyclin-like cream medicine. It helped. Second shot did not do this .

REPLY
@siosal

Hi
I have had mysterious skin ailments for years, mostly on my face now . After first moderna shot my face broke out in hundreds of pApules.
I put a new med on my face. A tube of tetracyclin-like cream medicine. It helped. Second shot did not do this .

Jump to this post

@siosal Good morning. How is the skin on your face doing? What did your doctor think about the papules?

REPLY

Hi
Things are the same but I have just been found to have hyperparathyroidism. There may be a connection…….
Thank you.

REPLY

Derma-Smooth FS helps me tremendously for my scalp psoriasis. You need a PR from your doctor.

REPLY

Am I right in thinking that vaccins & booster jabs "boost" the immune system? Isn't it then contra-indicated for immuno-suppressed people? How can we suppress & boost our immune system at the same time?

REPLY
@atina

Am I right in thinking that vaccins & booster jabs "boost" the immune system? Isn't it then contra-indicated for immuno-suppressed people? How can we suppress & boost our immune system at the same time?

Jump to this post

You’re so right in that vaccines and boosters are meant to help prep the immune system and set up antibodies for any future exposure to a specific bacteria or virus. It doesn’t boost the entire immune system.

People who have compromised immune systems still have a working defense system, it’s just not as robust as it would be otherwise because of chronic illness, medications, blood cancers, etc. So vaccines aren’t contraindicated.
Their blood still contains the critical cells for launching an attack against an invading bacteria or virus, just not in the usual quantities and the response may be slowed because of the compromised innate immunity.

There is also acquired immunity, also called adaptive immunity, which uses T-cells and B-cells when invading organisms slip through a first line of defense of innate immunity. It’s like calling in the big guns in a battle. So even if the system is suppressed the vaccine can still help create some adaptive immunity for a particular disease. That will depend on compromised level of the system. Granted, some people are severely immunocompromised and a vaccine might not trigger much response. They may need an extra dose as in the case of the Covid 19 vaccine. Or the current influenza for adults over 65 for instance. It is a heftier dose of the usual vaccine because as we get older our immune systems weaken naturally.

But sometimes, a vaccine, any vaccine, can also cause an autoimmune response and launches an attack against the body such as your flair up of the psoriatic arthritis.

Often it’s treated with a quick burst of steroids to calm the overactive immune response and things go back to normal. . Have you seen a doctor regarding your flair up?

REPLY

Thank you so much for this very informative answer it is much appreciated! May I asked you another question? Since our immune system naturally weakens as we age…I am now 77. Started Enbrel 25 years ago..,should I not diminish the dose I take now?

REPLY
@atina

Thank you so much for this very informative answer it is much appreciated! May I asked you another question? Since our immune system naturally weakens as we age…I am now 77. Started Enbrel 25 years ago..,should I not diminish the dose I take now?

Jump to this post

It’s my pleasure. I have an entirely new immune system after receiving a bone marrow transplant almost 3 years ago. So it’s been education by immersion with all the intricacies of our immune systems and how vaccines work.

You posed a good question about diminishing doses as we age. That’s something which has to be talked over with your doctor. But really, if the medication has been successfully working for you and you’re not having any side effects from the Enbrel, then in my opinion I wouldn’t ask to make any changes. “If it ain’t broke, don’t fix it”. Some medications are also less tolerated than others so it’s a case by case situation.

I think I read that your former doctor retired and now you need to find a new one? I hope you find someone you can work with. It can be frustrating breaking in a new doctor. I had to meet with a new primary care provider this week. First time in 3 years because I can now start to migrate back to general care after leukemia and transplant. Ohh my gosh!! Hahah. Trying to explain my medical history in a nutshell was hilarious. But I think this guy will be a good addition to my extended healthcare team. I have him a folder of some heavy reading to catch him up! 😅

Did your former doctor provide any referrals to someone he trusts to take over your care?

REPLY
Please sign in or register to post a reply.
  Request Appointment